Virginia, 2011

Damaging Wind in Virginia, September 26, 2011

September 26, 2011 · NWS RNK · 1 event in 1 county or zone

A cold front moved over and stalled across the region. Abundant showers, and some isolated thunderstorms, developed along it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front moved over and stalled across the region. Abundant showers, and some isolated thunderstorms, developed along it. A single storm increased to severe levels and produced damaging winds near Ferrum in Franklin County Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 26, 8:38 PM EST, 49 minutes earlier.

Area forecast discussion, Sep 26, 8:38 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
938 PM EDT MON SEP 26 2011

.SYNOPSIS...
A PERSISTENT UPPER LEVEL LOW OVER THE UPPER MIDWEST WILL MAINTAIN
MOIST SOUTHWEST FLOW ACROSS THE REGION THROUGH EARLY TUESDAY WITH
SCATTERED SHOWERS AND STORMS LIKELY ALONG A SLOW MOVING COLD
FRONT TONIGHT. DRIER AIR WILL FOLLOW THE FRONT FOR THE MIDDLE OF THE
WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 935 PM EDT MONDAY...

RADAR SHOWED SEVERAL CLUSTER OF SHOWERS AND THUNDERSTORMS AHEAD OF
A SLOW MOVING COLD FRONT. AT 00Z/8PM THE FRONT EXTENDED FROM
CENTRAL OHIO TO EASTERN TENNESSEE. VERY SLOW EASTWARD PROGRESS IS
EXPECTED WITH THE FRONT OVERNIGHT. HOWEVER...ALL MODELS BRING THE
DRIER AIR INTO THE COUNTY WARNING AREA BY TUESDAY AFTERNOON. HAVE
MADE ADJUSTMENTS TO THE TIMING OF THE HIGHEST PROBABILITY OF
SHOWERS AND THUNDERSTORMS BASED ON THE LATEST RADAR TRENDS...THE
LOCAL WRF AND THE HRRR. THERE SHOULD BE AT LEAST AT SLIGHT CHANCE
OF THUNDER OVERNIGHT. MSAS STILL SHOWED LIFTED INDEX VALUES AROUND
-4 IN THE CENTRAL AND EASTERN COUNTY WARNING AREA WITH CAPES AS
HIGH AS 1500 J/KG.

SINCE DEW POINTS WILL NOT DROP UNTIL TUESDAY....LOWS WILL STAY IN
THE 60S TONIGHT. MADE MINOR ADJUSTMENTS TO MINIMUM TEMPERATURES
BASED ON CURRENT OBSERVATIONS AND THE LATEST LAV GUIDANCE.

AS OF 315 PM EDT MONDAY...

THE UPPER LEVEL LOW CONTINUES TO RESIDE OVER IL LATE THIS
AFTERNOON AND WILL MAKE VERY SLIGHT EASTWARD PROGRESS OVER THE
NEXT 24 HOURS. A FRONTAL BOUNDARY EXTENDING SOUTHEAST FROM THE LOW
WAS POSITIONED ACROSS FAR WESTERN OHIO DOWN THROUGH CENTRAL KY AND
TN. THIS FRONT HAS ALSO BEEN MAKING VERY HALTING PROGRESS TOWARD
THE EAST. SUBSTANTIALLY DRIER IF NOT A WHOLE LOT COOLER AIR IS
LOCATED BACK BEHIND THE BOUNDARY WITH SURFACE DEW POINTS 10 TO 15
DEGREES LOWER. A BROAD AREA OF LIFT ALONG AND AHEAD OF THE FRONT IN
THE VERY MOIST AIR MASS TO THE EAST IS HELPING TO TRIGGER NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE EASTERN OHIO
VALLEY. THE AIR MASS OVER THE SOUTHERN APPALACHIAN AREA REMAINS QUITE
MOIST WITH MORNING PWATS RANGING FROM 1.2 TO 1.7 INCHES ON 12Z SOUNDINGS
AT RNK AND GSO. SOME OF THE SLOWER MOVING CELLS MAY PRODUCE
SUBSTANTIAL RAINFALL...UP TO 1 TO 2 INCHES IN A FEW
AREAS...PROBABLY NOT ENOUGH FOR FLASH FLOODING UNLESS A PARTICULAR
BASIN IS ON THE RECEIVING END OF SEVERAL ROUNDS OF PRECIPITATION.
SOME SEVERE POTENTIAL STILL EXISTS THIS EVENING AS SPC MESOSCALE
ANALYSIS SHOW UP TO 1000 ML CAPE OVER THE WESTERN MOUNTAINS AT 18Z
AND 0-6 KM BULK SHEAR OF 40 KT+. THE LINE SHOULD WEAKEN OVERNIGHT
AND THE PIEDMONT WILL HAVE LESSER CHANCES FOR PRECIP. WITH THE
HEAVY CLOUD COVER TEMPS WILL REMAIN QUITE MILD FOR LATE
SEPTEMBER...IN THE 60S IN NEARLY ALL AREAS. THE BOUNDARY SLIDES
SLOWLY EAST ON TUESDAY WITH DRIER AIR WORKING IN AND POPS
DIMINISHING FROM W TO E. AS NOTED ABOVE THE AIR NOT REALLY MUCH
COOLER BEHIND THE FRONT WITH H85 TEMPS FALLING ONLY A FEW DEGREES
EVEN IN THE FAR NW AND NOT REALLY AT ALL IN THE SE BY TUESDAY
EVENING. HENCE SHOULD SEE MILD HIGHS AGAIN TOMORROW REACHING LOW
80S OUT EAST AND MID-70S NW.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 315 PM EDT MONDAY...

THE FRONTAL BOUNDARY WILL LIKELY STALL IN THE VA/NC PIEDMONT TUESDAY
NIGHT AND WEDNESDAY. AT THIS TIME...MODELS HAVE BOUNDARY TO THE EAST
OF RNK CWA. A SURFACE LOW IS EXPECTED TO TRACK ALONG THIS BOUNDARY
AND LIFT NORTH WEDNESDAY MORNING. THIS BOUNDARY COULD BUCKLE BACK TO
THE WEST AND INTO RNK PIEDMONT TO BRING A FEW STRAY SHOWERS.

WEDNESDAY NIGHT...THE UPPER LEVEL LOW THAT WAS IN THE UPPER MID WEST
TRACKS ACROSS THE OHIO VALLEY. A STRONG SHORT WAVE ASSOCIATED WITH
THIS LOW COULD BRING SHOWERS TO SOUTHEAST WEST VIRGINIA WEDNESDAY
NIGHT. BULK OF THE LIFT AND HEAVY RAIN WILL REMAIN NORTH OF THE AREA
AND INTO THE OHIO VALLEY.

TEMPERATURES DURING THE PERIOD WILL BE ABOVE NORMAL BY 3F-5F DEGREES.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 315 PM EDT MONDAY...

THE UPPER MID WEST AND OHIO VALLEY FINALLY GETS RID OF THE UPPER
LEVEL LOW THAT HAS PLAGUED THE REGION FOR A WEEK. MODELS ARE
FORECASTING ANOTHER UPPER LEVEL LOW TO MOVE OVER THE GREAT LAKES ON
THURSDAY. THIS LOW WILL NOT BECOME STATIONARY AS ITS PREDECESSOR. AS
THIS LOW TRACKS ACROSS THE OHIO VALLEY...A WEAK COLD FRONT WILL
SWEEP ACROSS THE WEST THURSDAY NIGHT-FRIDAY. RAIN WITH THIS FRONT
WILL MAINLY BE ALONG WESTERN SLOPES OF SOUTHEAST WEST VIRGINIA.
PRECIPITATION CHANCES MOVING EAST WILL BE LESS IN NORTHWEST FLOW.
ANOTHER LOW IS EXPECTED TO TRACK OVER PENNSYLVANIA SATURDAY. THIS SYSTEM WILL
BRING ANOTHER LOW CHANCE OF SHOWERS TO THE WEST AND VERY LITTLE IN
THE EAST.

THE VAST MAJORITY OF THE PERIOD LOOKS DRY WHILE TEMPERATURES GET
COOLER WITH EACH PASSING FEATURE. TEMPERATURES THIS WEEKEND WILL BE
BELOW NORMAL WITH SOME 30S POSSIBLE ACROSS THE MOUNTAINS.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
AS OF 735 PM EDT MONDAY...

MSAS ANALYSIS SHOWED A SURFACE BOUNDARY FROM CENTRAL OHIO TO
CENTRAL TENNESSEE MONDAY EVENING. SHOWERS AND THUNDERSTORMS WERE
LINED UP IN THE DEEPER MOISTURE ALONG AND JUST AHEAD OF THIS
FRONT. ALL MODELS BRING THE LINE OF SHOWERS AND THUNDERSTORMS INTO
SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA OVERNIGHT. THE
EASTWARD MOVEMENT OF THE LINE WAS VERY SLOW BUT SHOWERS WERE
STARTING TO DEVELOP UPSTREAM OF BLF AND BCB. USED A COMBINATION OF
LOCAL WRF AND HRRR TIMING...AS WELL AS RECENT RADAR TRENDS TO
DETERMINE THE TIMING OF THE SHOWERS IN THE TAFS.

LOWER CONFIDENCE ABOUT THE AMOUNT OF STRATUS AND FOG THAT WILL
DEVELOP BEHIND THE RAIN. MODEL SHOWED DRYING BEHIND THE FRONT ON
BY TUESDAY AFTERNOON...BUT THERE COULD BE PROLONGED PERIOD OF IFR
CONDITIONS LATE TONIGHT AND EARLY TUESDAY MORNING.

THE SLOWLY MOVING UPPER LEVEL LOW BEGINS TO FILL ON TUESDAY AND
MOVES ACROSS THE GREAT LAKES BY THURSDAY. THIS WILL CONTINUE THE THREAT
OF AFTERNOON SHOWERS...AND POSSIBLY LOW CLOUDS/FOG DURING THE
OVERNIGHT PERIODS. ANOTHER COLD FRONT MAY BRING SOME UPSLOPE LOW
CLOUDS TO NW SECTIONS FOR THE FORECAST AREA ON FRIDAY. VFR
CONDITIONS ARE EXPECTED EAST OF THE BLUE RIDGE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/PC
NEAR TERM...AMS/PC
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS/PC
Hazardous weather outlook, Sep 26, 2:15 PM EST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT MON SEP 26 2011

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-271915-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
315 PM EDT MON SEP 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A THREAT OF STRONG THUNDERSTORMS BEGINNING THIS
EVENING...AROUND 700 PM AND LINGER INTO THE EARLY MORNING HOURS TUESDAY.
THESE STORMS COULD BRING GUSTY...AND POTENTIALLY DAMAGING WINDS.
IN ADDITION...SLOW MOVING LINES OF STORMS MAY BRING LOCALLY VERY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-271915-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
315 PM EDT MON SEP 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A THREAT OF STRONG THUNDERSTORMS LATER THIS
EVENING...AFTER 1000 PM...AND LINGERING INTO THE EARLY MORNING
HOURS TUESDAY. THESE STORMS COULD BRING GUSTY...AND POTENTIALLY DAMAGING
WINDS. IN ADDITION...SLOW MOVING LINES OF STORMS MAY BRING LOCALLY
VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Sep 26, 7:12 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
812 PM EDT MON SEP 26 2011

VAZ007-009-010-WVZ042-270045-
BLAND VA-MERCER WV-SMYTH VA-TAZEWELL VA-
812 PM EDT MON SEP 26 2011

...STRONG THUNDERSTORMS WILL AFFECT BLAND...MERCER...SMYTH AND
TAZEWELL COUNTIES...

AT 807 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 11 MILES
SOUTH OF WELCH TO SALTVILLE...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS LINE OF STORMS. HEAVY
RAIN WILL ALSO FALL FROM THESE STORMS...AND MAY CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR HUNGRY MOTHER STATE PARK AROUND 820 PM...
TAZEWELL AROUND 825 PM...TIPTOP AROUND 830 PM...COALDALE AROUND 835
PM...WENONAH AROUND 840 PM AND MONTCALM AROUND 845 PM.

LAT...LON 3695 8182 3696 8179 3701 8181 3721 8177
      3725 8172 3721 8168 3721 8156 3726 8150
      3728 8142 3741 8133 3742 8129 3746 8131
      3752 8122 3700 8131 3696 8138 3692 8134
      3682 8174 3691 8183

16
Special weather statement, Sep 26, 8:27 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
927 PM EDT MON SEP 26 2011

NCZ004-VAZ032-043-270200-
HENRY VA-PATRICK VA-STOKES NC-
927 PM EDT MON SEP 26 2011

...A STRONG THUNDERSTORM WILL AFFECT HENRY...PATRICK AND STOKES
COUNTIES...

AT 924 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DANBURY...
MOVING NORTH AT 35 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SANDY RIDGE AROUND 935 PM...STUART AROUND 945
PM...CRITZ AROUND 950 PM AND BUFFALO RIDGE AROUND 955 PM.

LAT...LON 3676 8029 3668 7997 3633 8018 3640 8039

16
Special weather statement, Sep 26, 8:54 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
954 PM EDT MON SEP 26 2011

VAZ032-033-043-270300-
FRANKLIN VA-HENRY VA-PATRICK VA-
954 PM EDT MON SEP 26 2011

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN...HENRY AND PATRICK
COUNTIES...

AT 949 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF STUART...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SANVILLE AROUND 1000 PM...CHARITY...AND
FIELDALE AROUND 1005 PM...FAIRY STONE STATE PARK...PHILPOTT
DAM...AND BASSETT AROUND 1010 PM...ENDICOTT AROUND 1015 PM...OAK
LEVEL AROUND 1020 PM AND FERRUM AROUND 1025 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3667 8034 3715 8000 3714 7996 3715 7994
      3705 7969 3654 8004

AMS

The radar

The Roanoke radar (KFCX), 22 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
September 26, 9:27 PM EST
Where
Franklin County, 2.98 mi NNW of Ferrum
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.960, -80.040

Thunderstorm winds blew trees down on Ferrum Mountain Road. Very moist soil conditions may have also contributed to the falling trees. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347514.